Loading...
(1/778) Does the availability of prescribed drugs affect rates of self poisoning?

The trends in self-poisoning rates and in rates of prescribing of the major drug groups were compared. Over the period 1981-91, barbiturate prescribing and self poisoning both fell by 80%; for antidepressants, prescribing increased by over 40% and self poisoning by 30%; for antipsychotics, both rose by 30%; for benzodiazepines, poisoning fell by 30% and prescribing by 20%. Even for analgesic drugs, which are also available over the counter, there was a correspondence between changes in self poisoning and prescribing. The availability of prescribed drugs is directly related to their use for self poisoning. Restricting the availability of these drugs is a possible preventative strategy, although further research on this is needed.  (+info)

(2/778) Effects of a drug overdose in a television drama on presentations to hospital for self poisoning: time series and questionnaire study.

OBJECTIVES: To determine whether a serious paracetamol overdose in the medical television drama Casualty altered the incidence and nature of general hospital presentations for deliberate self poisoning. DESIGN: Interrupted time series analysis of presentations for self poisoning at accident and emergency departments during three week periods before and after the broadcast. Questionnaire responses collected from self poisoning patients during the same periods. SETTING: 49 accident and emergency departments and psychiatric services in United Kingdom collected incidence data; 25 services collected questionnaire data. SUBJECTS: 4403 self poisoning patients; questionnaires completed for 1047. MAIN OUTCOME MEASURES: Change in presentation rates for self poisoning in the three weeks after the broadcast compared with the three weeks before, use of paracetamol and other drugs for self poisoning, and the nature of overdoses in viewers of the broadcast compared with non-viewers. RESULTS: Presentations for self poisoning increased by 17% (95% confidence interval 7% to 28%) in the week after the broadcast and by 9% (0 to 19%) in the second week. Increases in paracetamol overdoses were more marked than increases in non-paracetamol overdoses. Thirty two patients who presented in the week after the broadcast and were interviewed had seen the episode-20% said that it had influenced their decision to take an overdose, and 17% said it had influenced their choice of drug. The use of paracetamol for overdose doubled among viewers of Casualty after the episode (rise of 106%; 28% to 232%). CONCLUSIONS: Broadcast of popular television dramas depicting self poisoning may have a short term influence in terms of increases in hospital presentation for overdose and changes in the choice of drug taken. This raises serious questions about the advisability of the media portraying suicidal behaviour.  (+info)

(3/778) Serotonin syndrome caused by overdose with paroxetine and moclobemide.

Well known clinical syndromes can be produced by overdose with more commonly ingested substances such as opiates or tricyclic antidepressants. A case of a much more unusual syndrome presenting to the accident and emergency department resulting from overdose with a combination of tablets is reported. The clinical presentation of serotonin syndrome and its management are described. This resulted from acute ingestion of paroxetine, a selective serotonin reuptake inhibitor, and moclobemide, a monoamine oxidase inhibitor.  (+info)

(4/778) Toxicological analysis of sulpiride in a lethal poisoning case.

A fatality following ingestion of sulpiride is presented. The drug was identified and quantitated in postmortem blood by gas chromatography-mass spectrometry and high-performance liquid chromatography with diode-array detection. The concentration was 38 microg/mL, which was in excess of 34 times the therapeutic concentration of sulpiride. For other associated drugs, their concentrations were in their therapeutic ranges.  (+info)

(5/778) Therapeutic drug monitoring in drug overdose.

The treatment of poisoned patients is still largely defined by history, clinical assessment and interpretation of ancillary investigations. Measurement of drug concentrations is clinically important for relatively few compounds. Most measurements form an adjunct to and should not be considered a substitute for clinical assessment. Drug concentrations are particularly important for those compounds where the concentration is predictive of serious toxicity in an otherwise asymptomatic patient.  (+info)

(6/778) Effectiveness of delayed activated charcoal administration in simulated paracetamol (acetaminophen) overdose.

AIMS: Oral activated charcoal is used to treat drug overdose and is effective at reducing drug absorption when administered within 1 h of drug ingestion. There are fewer data on efficacy when the delay is longer, as is the case in most drug overdoses. This study investigated the efficacy of activated charcoal at preventing paracetamol (acetaminophen) absorption after simulated overdose when administration was delayed between 1 and 4 h. METHODS: An open randomized-order four-way crossover study was performed in healthy volunteers comparing the effect of activated charcoal 50 g on the absorption of 3 g paracetamol tablets when administered after an interval of 1, 2 or 4 h or not at all. Plasma paracetamol concentrations were measured over 9 h after paracetamol ingestion using h.p.l.c. and areas under the curve between 4 and 9 h (AUC(4,9 h)) calculated as a measure of paracetamol absorption. RESULTS: Activated charcoal significantly reduced paracetamol AUC(4,9 h) when administered after 1 h (mean reduction 56%; 95% Confidence intervals 34, 78; P<0.002) or 2 h (22%; 6, 39; P<0.03) but not after 4 h (8%; -8, 24). When administered after 1 h activated charcoal reduced individual plasma paracetamol concentrations significantly at all times between 4 and 9 h after paracetamol administration. Administration at 2 or 4 h had no significant effect. CONCLUSIONS: These results in healthy volunteers cannot be extrapolated directly to poisoned patients. However, they provide no evidence of efficacy for activated charcoal when administered after an interval of more than 2 h.  (+info)

(7/778) High-dose intravenous glucagon in severe tricyclic poisoning.

A case of dothiepin poisoning complicated by cardiogenic shock is described. Hypotension was resistant to conventional inotropes but responded rapidly to high-dose intravenous glucagon. Glucagon should be considered as a useful therapeutic positive inotrope and a potentially antiarrhythmic agent in severe tricyclic antidepressant overdose.  (+info)

(8/778) Unusual consequences of heroin overdose: rhabdomyolysis, acute renal failure, paraplegia and hypercalcaemia.

A 29-yr-old man, known to be a heroin addict, was found at home totally unrousable, bent on his hips in the lotus position. On admission, he required frequent ventricular defibrillation, external pacing and infusion of calcium. A diagnosis of rhabdomyolysis caused by heroin and cocaine overdose was made. He developed paraplegia below T12, acute renal failure, acute compartment syndrome in one leg and a coagulation defect. Despite a fasciotomy, a through-knee amputation of the leg was required. Haemodialysis was required for 26 days, and this period was complicated by increased serum calcium concentrations, which was treated with disodium pamindrate. Calcium deposits were palpable in the muscles and could be seen in vessels on limb x-rays. After 34 days, he was eventually discharged to a general surgical ward and subsequently into the community.  (+info)